W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
1DLMCP07 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
03/25/2016
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incarcerated diaphragmatic & incarcerated ventral hernia repair on (b)(6) 2016 whereby a gore® dualmesh® plus biomaterial was implanted.It was reported the patient alleges the following injuries: infection.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: repair of incarcerated diaphragmatic and incarcerated ventral hernia.Implant: gore® dualmesh® plus biomaterial [1dlmcp07/11673577, 20 x 30 cm] implant date: (b)(6) 2016 (hospitalization (b)(6) 2016) (b)(6) 2016: (b)(6).(b)(6), md.Operative report.Preoperative diagnosis: incarcerated diaphragmatic abdominal wall hernia.Postoperative diagnosis: same.Anesthesia: general.Specimens: none.Estimated blood loss: 150 ml.Complications: none.Indications for surgery: this gentleman has a history of a renal transplant in the past.He then around christmas was in a motor vehicle collision and had some bruising in his left upper quadrant, but was not thought to have any abdominal or major thoracic injuries.He developed a lump in his left upper quadrant/left chest a few months later, which was fairly symptom free and then developed acute nausea, vomiting and severe abdominal pain.He was very tachycardic with severe abdominal pain and tenderness.Cat scan revealed small bowel incarcerated in his chest from a combined defect of his abdominal wall and diaphragm.This cat scan was performed at an outside hospital.Since he arrived here in extremis, we recommended emergent surgery to him due to his sepsis and severe pain and tenderness.The options of laparoscopic repair were discussed with the patient.We initially discussed this with him, but since he was so tachycardic and having progressive pain, we recommended an open repair.The risks of bleeding, infection, recurrence, bowel injury and possible need for thoracotomy and chronic pain were all discussed with the patient.The indications of alleviating his incarceration and risk of resecting any bowel at risk were explained to the patient.All of his questions were answered.He expressed that he understood the risks, benefits, indications for the surgery and requested that we proceed with a laparotomy for repair of his incarcerated hernia.Procedure ¿the patient was brought to the operating room and placed in supine position.General anesthesia was induced.A foley catheter was placed.A sterile prep and drape of the abdomen and left chest was performed.We entered his abdomen through the upper midline incision.Upon entering the abdomen, we explored his left upper quadrant and found a large defect in his abdominal wall and diaphragm.Essentially, it was right where the diaphragm would have inserted into the left anterior abdominal wall.There was small bowel and a lot of omentum stuck in there.We had some difficulty freeing the small bowel out of it.We took down adhesions on the edge of the hernia sac until we had some of the omentum mobilized out.We were then able to deliver the small bowel.The small bowel was initially purple and ischemic in color.However, by the end of the case, it had pinked up nicely and appeared viable at the end of the case.This was clearly what was causing his severe pain, tenderness and tachycardia.We delivered all of the omentum out of the hernia sac too and excised the part of the hernia sac that was going through the abdominal wall.We mobilized the transverse colon out of the hernia sac also.After we extensively cleared this off, with essentially 2 defects with the abdominal wall headed up coming around his 11th rib and then heading back posteriorly on the diaphragm.We washed out the defect and performed running repair with a #1 prolene of the abdominal wall defect after putting a drain in the subcutaneous space.We then performed repair of the diaphragmatic defect using #1 prolene also.It was about a 10 cm defect that kind of curved up and around.After his primary repair was done, we brought on the field of a piece of gore-tex mesh and decided to bolster his repair with gore-tex mesh since he has chronic immunosuppression from his kidney transplant.We anchored this in place with a series of prolene sutures with at least a 4 cm overlap of mesh on all sides.We then thoroughly irrigated and performed a running closure of the midline with #1 looped pds.Before we did out final closure, we reexamined the small bowel and ran it from the ligament of treitz all the way to the ileocecal valve and it all appeared viable.Some subcutaneous tissues were placed and staples were performed.Also, of note, before we closed the diaphragm, the lung was visible, we had placed a red rubber catheter in the thoracic space and used that to suck out all of the air and fluid as we tied our final stitch.In summary, the patient was explored for an incarcerated combined diaphragmatic and abdominal wall defect that was repaired primarily with a mesh underlay.¿ teaching surgeon attestation: i was present for the critical portions of the case, which is everything except the final skin closure.(b)(6) 2016: (b)(6).Implant record.Inventory item: mesh gore dual plus 20 x 30 cm.Model/cat number: 1dlmcp07.Lot number: 11673577.Size: 20 x 30.Manufacturer: w.L.Gore associates.The record confirms a gore® dualmesh® plus biomaterial (1dlmcp07/11673577) was implanted during the procedure.Relevant medical information: (b)(6) 2016: (b)(6).(b)(6) md; (b)(6) md.Discharge summary.Discharge diagnosis: incarcerated diaphragmatic hernia.History of prostate cancer.Discharge to: home.(b)(6) 2018: (b)(6) health.(b)(6) md.Operative report.Preoperative diagnosis: flank hernia.Postoperative diagnosis: flank hernia.Attempted laparoscopic recurrent flank hernia repair converted to open repair of flank hernia and repair of enterotomy.Assisting: robert patrick davis, md.Anesthesia: choice.Indication: flank hernia.Operative findings: flank hernia.Operative report: ¿the patient was brought to the operating room, placed in a supine position and general anesthesia induced via orotracheal intubation.The abdomen was widely prepped with multiple layers and draped sterilely.A right upper quadrant veress needle was inserted.We were able to insufflate approximately one liter of co2.A 5 mm optical trocar was then inserted in the right mid abdomen.There was good visualization of the layers of the abdominal wall, but upon entering the peritoneal cavity a small bowl injury was noted.The laparoscopic portion of the procedure was aborted and a midline skin incision made and carried to the fascia.The peritoneal cavity was entered sharply under direct vision.The bowel was densely adherent and an extensive lysis of adhesion was then conducted.The small bowel injury was identified and the defect measured less then 1 cm.This was repaired primarily with interrupted 3-0 vicryl sutures and reinforced with interrupted silk sutures.There were dense adhesions that precluded repair of flank hernia from the midline.The peritoneal cavity was irrigated with normal saline and the fascia was then closed with interrupted #1 maxon sutures.The subcutaneous tissues were irrigated with the skin was closed with staples and a sterile dressing applied.We decided to proceed with open repair of the flank hernia.He was extremely symptomatic with recurrent incarcerations, so aborting the repair was not considered appropriate.The adhesions in that area were too dense to allow an intraperitoneal approach.We then proceeded via an extraperitoneal approach.A skin incision was made in the left upper flank directly overlying the hernia sac.This was carried through the subcutaneous tissues with electrocautery and the hernia was circumferentially reduced.We had to open the hernia sac to reduce small bowel that was incarcerated between the fascia and his old mesh.A primary repair was then undertaken.The fascia was closed with interrupted #1 maxon sutures.The subcutaneous tissues were irrigated with normal saline solution.A 15 fr blake drain was positioned in the subcutaneous space and exteriorized in the left lower quadrant.This was secured to the skin with a 2-0 nylon sutures.The skin was re-approximated with 2-0 vicryl sutures and closed with staples.A sterile dressing was applied.The patient was then awakened and transferred to the postoperative recovery room in stable condition.At the close of the procedure, instrument and sponge counts were correct.¿ estimated blood loss: less than 50 ml.Total iv fluids: crystalloid 1600 ml.Specimens: none.Implants: none.Disposition: pacu ¿ hemodynamically stable.Attestation: fr-surgery - (entire) - i was present throughout the entire procedure.I have reviewed and agree with the procedural note as documented by the resident (fr).(b)(6) 2018: (b)(6) hospital.(b)(6) md.Operative report.Preoperative diagnosis: recurrent incisional hernia in the left flank.Postoperative diagnosis: recurrent incisional hernia repair in the left flank.Incisional hernia repair with mesh.Procedure: ¿with the patient prepped and draped in the routine supine position, a foley catheter was placed under sterile conditions.Once this was done, the patient was placed on his right-side left side up and taped in place.All prominent areas were padded and the patient was prepped with an alcohol prep.Once this was done, an adequate time-out having been done, sterility confirmed, a oblique incision was made parallel to the ribs over the area of the palpable defect, which had been marked preoperatively.This was carried into the subcutaneous tissue with bovie coagulation, was carried down through the scar.The incision was continued laterally until the latissimus edge was felt and once this was done, the dissection was carried medially around of the scarring.Once this was done just underneath the free edge of the latissimus the abdominal musculature was split.The peritoneum was opened the dissection was carried medially into the defect and the sac was completely opened.The previously placed mesh was clearly felt and visualized and the loops of bowel that were on top of the mesh were dissected free by combination of blunt and sharp dissection.Once a large pocket had been cleared allowing a medium-sized ventrio st patch to be placed and laid flat.Once this was done, it was sutured at 12, 3, 6, and 9 o'clock position transabdominally with zero prolene sutures.Once we were sure that it laid flat the anterior leaf of the ventrio was then stapled to the underside of the abdominal wall.Once this was completed, the defect was then closed in a running fashion with #1 pds sutures.The subcutaneous tissue was irrigated.Hemostasis was assured.A #19 blake drain was placed over the top of the abdominal wall closure and the subcutaneous tissue and skin were closed over this.The skin was closed with skin clips at the end of the procedure.A prevena dressing was applied.The patient tolerated the procedure well and returned to the recovery room in satisfactory condition.¿ addendum: dr.(b)(6) was the assistant from the beginning to the end and assisted in all aspects of this case.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as false claim and no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.